Skip to main content

Second month on the pill and it's still weird!

Share |
Sylvia asks:

Hey Sexperts,
I've been on the combination birth control pill Lutera for about a month and a half now. The problem is, on the first pack, my period came halfway through the second active pill week and lasted until almost the end of the inactive pill week (almost a 3 week period!). It was really light, but still super annoying. I shrugged off the experience thinking my body was just getting used to the hormones and stuff.

I've started the second pack and I'm halfway through the second week of active pills and my period has come again! Do you think it will last until the end of the inactive pill week (do I have to suffer through another 3-week long period)? Also, does this irregular period mean the pill isn't working? I am sexually active so I sure hope the pill is working!!!!!!!

Thank you!

Sarah replies:

Some women can take longer than others to adjust to hormonal birth control. In fact, that's why you'll usually hear that you should be ready to deal with some weirdness for the first 1-3 months when you start hormonal birth control. Remember that with the pill you're essentially adding lots of new hormones into the mix. And you're right, it is going to take your body some time to adjust to that. The pill is also basically re-ordering your cycle, via the changes it's making to the way you operate hormonally. So some wonkiness is to be expected.

When you're on hormonal birth control, you won't have real "periods" (because you're not ovulating). Instead, you have a "withdrawal bleed" that should come sometime during your pill-free/placebo week. If you have bleeding during other parts of your cycle, then we'd typically call that mid-cycle bleeding/spotting or breakthrough bleeding. What can you do now? Well, not a whole lot unfortunately. It's fairly likely that this should work itself out in the next cycle or two of the pill (assuming you're taking your pill correctly, as directed). If you go through the next cycle and are still having breakthrough bleeding, then it's a good idea to call the health care provider who prescribed you the pill and let them know. They may want you to try another formulation of the pill to see if meshes better with your body. This does not mean that your pill is not working or protecting you, it just means that your body may not be dealing as well with this particular mix of hormones as it could be. We usually recommend waiting at least one full cycle of pills before relying on it to protect you from pregnancy. While the bleeding you are experiencing does not signify pregnancy, if you are concerned, you can always take a test just to help relieve that anxiety. If you find that your side effects are becoming problematic or severe in nature (like heavy bleeding, headache, fever, abdominal pain, etc.) then call your health care provider ASAP to find out what's up.

Not everybody gets the right pill formulation on the first try, or even the first couple of tries. You may find that you have to try several different ones before you get the right one. That doesn't mean there's anything wrong with you, just that it takes a little bit of effort and know-how to get something that works for you. You also may want to remember that hormonal methods aren't for everybody. Some women never find a hormonal method where they don't have problematic side effects. There are lots of hormonal methods and pill types (low dose, higher dose, monophasic, triphasic, the ring, the patch, the injection, the implant, IUDs) that you can try. However, if you find that a hormonal method isn't ultimately for you, that's okay too. There are plenty of non-hormonal methods that you can use which (especially when paired up) can offer you excellent pregnancy protection as well.

You can check out the following for more information about the various birth control options:

written 10 Mar 2008 . updated 10 Mar 2008

Please notify us of any inappropriate ads